Texas, 2023

Hail and Damaging Winds in Texas, March 2, 2023

March 2, 2023 · NWS EWX · 22 events in 9 counties and zones

A cold front moved through South Central Texas and generated thunderstorms. Some of these storms produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and generated thunderstorms. Some of these storms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 2, 5:41 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 2, 5:41 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
541 PM CST Thu Mar 2 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH...
Issued at 513 PM CST Thu Mar 2 2023

Thunderstorms have developed along a cold front and are spreading
toward the south. Some of these storms have become severe and this
will continue through the evening as the front moves toward the east.
We have issued a Severe Thunderstorm Watch for the Hill Country, I-35
corridor, and Coastal Plains until 10 pm.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 223 PM CST Thu Mar 2 2023

Key Messages for late this afternoon and evening and the severe
weather threat:

1) There is a risk of severe storms across most of South-Central
Texas late this afternoon and evening, including the Hill Country, I-
35 corridor, and Coastal Plains. Damaging straight line winds,
isolated tornadoes, and large hail are possible.
Therefore, know your safe places to shelter and have a way to
receive watches and warnings.

2) Very windy conditions will develop this afternoon and evening
across the Rio Grande Plains, southern Edwards Plateau and parts of
the Hill Country with wind gusts between 40-60 mph likely. Relative
humidities are forecast to be in the low to mid teens. These
conditions will lead to critical fire weather and promote rapid fire
growth with any fire that develops.

Now down to the details and timing of the event including hazards,
threats, and impacts.

An upper level low over southern Arizona is forecast to track to the
east into west Texas for the rest of this afternoon and into central
Texas this evening. At the surface, a dry-line is analyzed across
western Val Verde County to the northeast into a low pressure system
over central Texas. A Pacific front associated with the upper level
low is forecast to quickly push across our area to overtake the dry-
line. At that time, plenty of moisture and instability should be in
place and storms are expected to quickly develop across the southern
Edwards Plateau and the Hill Country. These storms will take very
little time to become severe.

The estimated time for the first storms to develop and affect
portions of the southern Edwards Plateau and Hill Country is between
4 and 6 pm. The line of storms is expected to continue growing and
impacting more areas as it moves to the east and southeast and into
the I-35 corridor between 6 and 9 pm including the Austin and San
Antonio metro areas.

Our confidence is moderate to high as far as the line of strong to
severe thunderstorms developing across the local area later this
afternoon and continuing into the evening. All severe hazards are
possible with main weather threats for large to very large hail ( 1
to 3+ inches in diameter) and damaging wind gusts of 60+ mph.

For the western part of the southern Edwards Plateau and Rio Grande
Plains, the main threat is windy conditions with wind gusts of 40 to
60 mph in a non-convective area. Northwest to west winds will take
over the area as early as 3 pm this afternoon. A Wind Advisory is in
effect from 3 pm to midnight tonight for the western two-thirds of
the area with a High Wind Warning in effect for parts of the
southern Edwards Plateau and Rio Grande Plains. This could be a
significant wind event so take action now.

Wait, we are not done yet. Due to the dry and windy conditions
behind the front, in addition to very strong wind gusts, critical
fire weather is a big concern mainly across the southern Edwards
Plateau, Rio Grande Plains and some areas along I-35 and I-37
including Bexar County.

Storms are expected to exit our area before midnight tonight with
breezy and gusty conditions continuing into Friday morning. A much
cooler day is forecast for Friday with highs in the 70s with winds
out of the northwest around 10 to 20 mph with higher gusts at times.
Clear skies are expected for Friday night with winds decreasing and
turning back to the southeast. Overnight lows in the 40s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 223 PM CST Thu Mar 2 2023

A quieter stretch of weather will be expected from this weekend
through early next week as the region remains under a mainly zonal
flow aloft. Light to moderate south-southeasterly winds are expected
to result in a warming trend through the week and an increase in
humidity with returning morning low-level cloud cover. Low chances
for rain showers return towards late in the forecast period from
Wednesday into Thursday with a cold front. Behind the front, some
slightly cooler air with moderate north-northeasterly winds are
possible. However as usual for around the day 6 to 7 range, there
are some disagreement within the medium range guidance with the
upper level pattern and placement of the front. This will be fined
tuned with progression into next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Thu Mar 2 2023

A cold front is progressing across the region. Thunderstorms have
developed along the front will move through the San Antonio and
Austin areas this evening between about 01Z and 03Z. Behind the front
westerly to northwesterly winds will gust up to 30 kts in San Antonio
and Austin through the evening and overnight. At DRT winds will gust
up to 45 kts. Outside of convection conditions will be VFR. Winds
will decrease to 10 kts or less late Friday morning or early
afternoon.

&&

.FIRE WEATHER...
Issued at 223 PM CST Thu Mar 2 2023

Critical Fire Weather is expected this afternoon through 3 AM Friday
due to strong winds and low relative humidity values. West to
northwest winds of 25 to 40 mph are possible with gusts of 40 to 60
mph. Relative humidity values as low as 11 percent. Elevated fire
weather concerns are expected tomorrow Friday along the Rio Grande
due to low relative humidity, however, the winds will be lighter at
around 10 mph or less. &&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              50  74  48  81 /  90   0   0   0
Austin Bergstrom Intl Airport  49  73  44  79 /  90   0   0   0
New Braunfels Muni Airport     50  76  46  81 /  80   0   0   0
Burnet Muni Airport            46  71  46  80 /  80   0   0   0
Del Rio Intl Airport           53  79  48  84 /   0   0   0   0
Georgetown Muni Airport        48  71  45  79 /  90   0   0   0
Hondo Muni Airport             50  78  45  82 /  30   0   0   0
San Marcos Muni Airport        48  75  44  80 /  80   0   0   0
La Grange - Fayette Regional   50  71  45  78 /  80   0   0   0
San Antonio Intl Airport       51  77  48  81 /  60   0   0   0
Stinson Muni Airport           52  78  48  82 /  50   0   0   0

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  74  48  81 /  90   0   0   0
Austin Bergstrom Intl Airport  49  73  44  79 /  90   0   0   0
New Braunfels Muni Airport     48  76  46  81 /  80   0   0   0
Burnet Muni Airport            43  71  46  80 /  80   0   0   0
Del Rio Intl Airport           52  79  48  84 /   0   0   0   0
Georgetown Muni Airport        46  71  45  79 /  90   0   0   0
Hondo Muni Airport             50  78  45  82 /  30   0   0   0
San Marcos Muni Airport        48  75  44  80 /  80   0   0   0
La Grange - Fayette Regional   50  71  45  78 /  80   0   0   0
San Antonio Intl Airport       52  77  48  81 /  60   0   0   0
Stinson Muni Airport           53  78  48  82 /  50   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for Atascosa-Bandera-Bexar-
Blanco-Burnet-Comal-Frio-Gillespie-Hays-Kendall-Kerr-Llano-Medina-
Travis-Williamson.

High Wind Warning until midnight CST tonight for Dimmit-Edwards-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...17
Long-Term...Brady
Aviation...05
Hazardous weather outlook, Mar 2, 4:37 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CST Thu Mar 2 2023

TXZ171>173-183>194-202>209-217>225-228-031200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CST Thu Mar 2 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A strong upper level system and accompanying cold front are
expected to move over the area late this afternoon. Scattered
showers and thunderstorms are possible across most of south
central Texas. Some of these could become strong to severe with
straight line winds, isolated tornadoes, and large hail possible.

In the wake of the cold front, strong, gusty northwesterly winds
and much drier air will move into the area. A High Wind Warning
and Wind Advisory are in effect for Thursday afternoon and
evening. Critical fire weather conditions are likely over the
Edwards Plateau and Rio Grande Plains Thursday and Thursday
evening. A Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions are possible in the Hill Country,
Edwards Plateau, and Rio Grande Plains Friday and Saturday for
mainly low humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 2, 4:10 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST COMSTOCK                29.68N 101.17W
03/02/2023  M81 MPH          VAL VERDE          TX   MESONET

            A WEST TEXAS MESONET REPORTED SUSTAINED WIND
            OF 52 MPH WITH A PEAK GUST OF 81 MPH BEHIND
            A FRONT.

&&

EH
Special weather statement, Mar 2, 4:34 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
434 PM CST Thu Mar 2 2023

TXZ184-022300-
Edwards TX-
434 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of northern Edwards
County through 500 PM CST...

At 434 PM CST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Rocksprings, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 9978 3025 9975 2998 10047 3029 10062
TIME...MOT...LOC 2234Z 244DEG 56KT 3014 10041

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUNYEN
Local storm report, Mar 2, 4:53 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST 3 N DEL RIO             29.40N 100.90W
03/02/2023  M73 MPH          VAL VERDE          TX   ASOS

            DEL RIO INTL (KDRT) GUSTED TO 73 MPH BEHIND
            FRONT. VISIBILITIES WITH BLOWING DUST ALSO
            REDUCED AT THE SITE TO 1/2 TO 3/4 OF A MILE.

&&

MB
Local storm report, Mar 2, 4:58 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     NON-TSTM WND GST 1 NNW LAUGHLIN AFB      29.37N 100.79W
03/02/2023  M62 MPH          VAL VERDE          TX   ASOS

            DEL RIO LAUGHLIN AFB (KDLF) GUSTED TO 62 MPH
            BEHIND FRONT.

&&

MB
Local storm report, Mar 2, 5:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST EAGLE PASS              28.71N 100.50W
03/02/2023  M63 MPH          MAVERICK           TX   ASOS

            GUST OF 63 MPH REPORTED.

&&

EH
Local storm report, Mar 2, 5:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST LAUGHLIN AFB            29.36N 100.78W
03/02/2023  M63 MPH          VAL VERDE          TX   AWOS

            GUST OF 63 MPH REPORTED.

&&

EH

The radar

The Austin/San Antonio radar (KEWX), 116 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Kerr

When
March 2, 6:20 PM CST
Where
Kerr County, 2.26 mi NW of Kerrville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.070, -99.160

Thunderstorm Wind, Burnet

When
March 2, 6:40 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
30.760, -98.230

A thunderstorm produced wind gusts measured at 54 kts by the ASOS at Burnet Municipal Airport/Kate Craddock Field (KBMQ).

Thunderstorm Wind, Hays

When
March 2, 7:15 PM CST
Where
Hays County, 1.38 mi N of Dripping Spgs
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
30.220, -98.080

A thunderstorm produced wind gusts measured at 50 kts by the Dripping Springs RAWS (DSRT2).

Thunderstorm Wind, Williamson

When
March 2, 7:26 PM CST
Where
Williamson County, Georgetown Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
30.680, -97.680

A thunderstorm produced wind gusts measured at 51 kts by the AWOS at Georgetown Executive Airport (KGTU).

Hail, Travis

When
March 2, 7:30 PM CST
Where
Travis County, 1.51 mi NNW of Beecaves
Measured
0.75 in hail
Reported by
Public
Coordinates
30.320, -97.960

Thunderstorm Wind, Bexar

When
March 2, 7:31 PM CST
Where
Bexar County, 2.5 mi WNW of Fratt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.530, -98.610

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some three inch diameter tree limbs near Hollyhock Rd. and Whisper Point in northwestern San Antonio.

Thunderstorm Wind, Bexar

When
March 2, 7:32 PM CST
Where
Bexar County, 1.83 mi NE of Leon Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.490, -98.610

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some three inch diameter tree limbs in Leon Valley.

Thunderstorm Wind, Travis

When
March 2, 7:41 PM CST
Where
Travis County, 0.69 mi S of Austin-Bergstrom Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.190, -97.670

A thunderstorm produced wind gusts measured at 50 kts by the ASOS at Austin-Bergstrom International Airport (KAUS).

Thunderstorm Wind, Medina

When
March 2, 7:50 PM CST
Where
Medina County, 0.69 mi N of Rio Medina
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.440, -98.880

A thunderstorm produced wind gust estimated at 70 mph that knocked down a tree in Rio Medina.

Thunderstorm Wind, Bexar

When
March 2, 7:51 PM CST
Where
Bexar County, (Sat)san Antonio Int
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.530, -98.470

A thunderstorm produced wind gusts measured at 50 kts by the ASOS at San Antonio International Airport.

Thunderstorm Wind, Bexar

When
March 2, 7:53 PM CST
Where
Bexar County, 3.01 mi E of Lackland Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
29.380, -98.580

A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Kelly Field.

Thunderstorm Wind, Bexar

When
March 2, 7:55 PM CST
Where
Bexar County, 2.16 mi NNE of Fratt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.550, -98.560

A thunderstorm produced wind gusts estimated at 60 mph that broke some three inch tree limbs off Vance Jackson Rd. in northwestern San Antonio.

Thunderstorm Wind, Guadalupe

When
March 2, 7:56 PM CST
Where
Guadalupe County, 2.75 mi NE of Clear Spg
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.700, -98.040

A thunderstorm produced wind gusts measured at 50 kts by the ASOS at New Braunfels National Airport.

Hail, Bexar

When
March 2, 8:02 PM CST
Where
Bexar County, 4.86 mi W of Alamo Downs
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
29.440, -98.710

Hail, Bexar

When
March 2, 8:10 PM CST
Where
Bexar County, 1.39 mi ESE of (Skf)kelly Afb San A
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.390, -98.610

A thunderstorm produced quarter size hail at Lackland AFB.

Hail, Bexar

When
March 2, 8:12 PM CST
Where
Bexar County, 3.51 mi N of Brooks Afb
Measured
1.5 in hail
Reported by
Public
Coordinates
29.380, -98.440

A thunderstorm produced ping pong ball size hail in the Pecan Valley neighborhood in east San Antonio.

Thunderstorm Wind, Bexar

When
March 2, 8:13 PM CST
Where
Bexar County, 1.83 mi SE of Grey Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.560, -98.650

A thunderstorm produced wind gusts estimated at 60 mph that broke some three inch tree limbs in northwestern San Antonio.

Hail, Bexar

When
March 2, 8:15 PM CST
Where
Bexar County, 0.92 mi SE of Terrel Hills
Measured
1 in hail
Reported by
Public
Coordinates
29.460, -98.440

A thunderstorm produced quarter size hail at Fort Sam Houston.

Thunderstorm Wind, Guadalupe

When
March 2, 8:17 PM CST
Where
Guadalupe County, 1.2 mi E of Sullivan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.650, -97.750

A thunderstorm produced wind gusts measured at 50 kts by a Union Pacific RR mesonet site east of Kingsbury.

Thunderstorm Wind, Bexar

When
March 2, 8:20 PM CST
Where
Bexar County, 1.39 mi ESE of Kirby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.460, -98.360

A thunderstorm produced wind gusts estimated at 60 mph that snapped some large tree limbs in Kirby.

Hail, Bexar

When
March 2, 8:23 PM CST
Where
Bexar County, 0.92 mi SE of Converse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.510, -98.310

A thunderstorm produced quarter size hail in Converse.

Thunderstorm Wind, Karnes

When
March 2, 9:15 PM CST
Where
Karnes County, Kenedy
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
28.820, -97.850

A thunderstorm produced wind gust measured at 50 kts by the AWOS at Kenedy Regional Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086964, 1086965, 1086966, 1086967, 1086968, 1086969, 1086970, 1086971, 1086972, 1087502, 1087503, 1087504, 1087505, 1087506, 1087507, 1087508, 1087509, 1087510, 1087511, 1087512, 1087513, 1087514.